You wake up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So now you’re wondering what the cause could be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate lately). But your head was aching yesterday, and you did take some aspirin before bed.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should quit taking aspirin?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t exactly what you’d call well-founded.
The common notion is that tinnitus is widely viewed as a side effect of a broad swath of medicines. The reality is that there are a few types of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of hypotheses:
- It can be stressful to start using a new medicine. Or more frequently, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
- Tinnitus is a relatively common affliction. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough individuals will begin using medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
What Medicines Are Linked to Tinnitus
There is a scientifically established connection between tinnitus and a few medications.
The Connection Between Powerful Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for extreme situations. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Medicines For High Blood Pressure
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you may normally come across.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin could have been what caused your tinnitus. But the thing is: It still depends on dosage. Typically, high dosages are the real problem. The doses you take for a headache or to ward off heart disease aren’t usually big enough to trigger tinnitus. But when you quit using high doses of aspirin, fortunately, the ringing tends to disappear.
Check With Your Doctor
There are a few other medications that may be capable of causing tinnitus. And the interaction between some combinations of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get checked if you start experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.